New York, 2020Flash Flooding in New York, August 11, 2020
August 11, 2020 · NWS BGM · 3 events in 1 county or zone
Scattered showers and thunderstorms developed during the evening of the 11th across portions of Central New York ahead of an approaching cold front. Some of these storms produced excessive rainfall and areas of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed during the evening of the 11th across portions of Central New York ahead of an approaching cold front. Some of these storms produced excessive rainfall and areas of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 11, 7:02 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 11, 7:02 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
802 PM EDT Tue Aug 11 2020
.SYNOPSIS...
Thunderstorms expected into tonight with a passing cold front.
This front will ease up the heat for tomorrow and any chances
for thunderstorms through the rest of the week will be across
northeast Pennsylvania and Central New York should remain
mostly dry.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
800 pm update..
Made only very minor adjustments to temperatures, winds and sky
cover overnight. Overall, the near term grids and forecast
remain in good shape. As expected a ling of thunderstorms has
developed across CNY, and is now approaching the I-88/86
corridor. These storms (some which may be strong to severe, with
torrential rain and gusty winds) will continue to slowly move
off to the south and east through the late evening hours. The
showers and storms should move out of our forecast area before
daybreak. Areas of fog are likely once again, especially in the
valleys.
320 pm update...
Thunderstorm activity will increase this evening as a cold front
pushes into western NY. SPC maintains a marginal risk across
most of northern and Central NY...as the same short wave that
kicked off the significant Derecho yesterday will be entering
the Saint Lawrence Valley in the next few hours. Although not
nearly as potent as it was, this wave could still kick off some
strong storms this evening and CAMs continue to show a line of
storms crossing the region from about 5pm to midnight tonight.
With ML CAPE around 1500 J/kg and fairly steep mid- level lapse
rates of 7C/km, it is possible that a strong line of storms may
organize and some damaging wind gusts would be the most likely
threat. Also, PWATs of a around 2" means any storms will contain
torrential downpours with rainfall rates possibly over 2 inches
per hour, and any training of storms or slow moving cells could
produce localized flash flooding.
High pressure builds in from the west tomorrow and the forecast
is looking more and more dry as frontal boundary dips well
south of the region. Could still see an isolated shower or
thunderstorm in NE PA depending on how far south the front can
make it. Temperatures will be cooler than today but highs will
still be well into the 80s, however humidity will be much lower.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
230 PM UPDATE...
A frontal boundary will settle across central or southern PA into
Thursday, as high pressure edges in from Quebec. This will keep most
of the area dry, though some showers and rumbles of thunder will be
possible during the daytime hours Thursday and Friday across our
northeast PA zones given the proximity to the boundary. Otherwise,
looking at quiet weather with morning lows in the upper 50s to lower
60s and highs in the low to mid 80s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
230 PM Update...
No changes to the forecast with much of the period dominated by high
pressure. Previous discussion continues below.
300 AM UPDATE...
Period is controlled by high pressure ridging into the area from
Southeast Canada. This will keep us dry much of the time, with
only isolated or perhaps scattered showers, mainly over NEPA, as
waves pass by to the south. Temperatures will be near normal
through the period.
On Monday, a cold front moving in from the west will bring
showers and thunderstorms to the area, mainly in the afternoon.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
The cold front continues to move east central NY and NE PA this
evening. SYR, RME, ITH, and ELM have had the front pass with the
threat of showers and thunderstorms over. BGM will be getting
showers and thunderstorms for the next one to two hours. AVP
will likely not see the showers until 2Z. With the loss of
daytime heating, the threat of thunder is low at AVP.
With the clear skies and recent rain, fog will be a threat at
ELM again tonight with IFR or worse conditions possible after
midnight. RME will have to be watched as well but confidence was
low that fog will develop near the airport.
Tomorrow is looking clear with VFR conditions expected
everywhere after 14Z
Outlook...
Wednesday through Friday...Mostly VFR expected...possible
afternoon thunderstorms at AVP and possible valley fog at ELM
overnight.
Saturday and Sunday...Early morning fog possible, especially
for KELM.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MPK
NEAR TERM...MPK/MJM
SHORT TERM...HLC
LONG TERM...DGM/HLC
AVIATION...AJG
Hazardous weather outlook, Aug 11, 3:08 PM EST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
408 PM EDT Tue Aug 11 2020
NYZ009-022-044>046-057-062-PAZ038>040-043-044-047-048-072-122015-
Northern Oneida-Steuben-Cortland-Chenango-Otsego-Delaware-Sullivan-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
408 PM EDT Tue Aug 11 2020
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Scattered thunderstorms will cross the region this evening. A few
storms could contain strong winds and torrential downpours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ015>018-023>025-036-037-055-056-122015-
Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-Chemung-Tompkins-
Madison-Southern Oneida-Tioga-Broome-
408 PM EDT Tue Aug 11 2020
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Also, scattered thunderstorms will cross the region this evening. A
few storms could contain strong winds and torrential downpours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 11, 7:24 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
824 PM EDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND DMG 1 N WELLS BRIDGE 42.38N 75.25W
08/11/2020 OTSEGO NY 911 CALL CENTER
TREE DOWN ACROSS ROAD NEAR COUNTY RD 4 AND SAND HILL RD
BLOCKING BOTH LANES OF TRAFFIC
&&
AJGLocal storm report, Aug 11, 7:45 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
845 PM EDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND DMG MARYLAND 42.53N 74.88W
08/11/2020 OTSEGO NY 911 CALL CENTER
TREE DOWN ON COUNTY RD 42
&&
AJGLocal storm report, Aug 11, 8:21 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
921 PM EDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM FLOOD UNION CENTER 42.15N 76.07W
08/11/2020 BROOME NY LAW ENFORCEMENT
FLOODING ON NATICOKE CREEK BRIDGE
&&
MJMLocal storm report, Aug 11, 8:23 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
923 PM EDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM FLOOD N JOHNSON CITY 42.12N 75.96W
08/11/2020 BROOME NY LAW ENFORCEMENT
MINOR FLOODING REPORTED ON HARRY L DRIVE, BALDWIN
STREET AND OTHER NEARBY ROADS.
&&
MJMLocal storm report, Aug 11, 8:24 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
924 PM EDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM FLOOD BINGHAMTON 42.10N 75.91W
08/11/2020 BROOME NY LAW ENFORCEMENT
NUMEROUS REPORTS OF URBAN AND UNDERPASS STREET
FLOODING. WATER UP TO THE BOTTOM OF CAR DOOR AT EMMET
STREET UNDERPASS.
&&
MJMSpecial weather statement, Aug 11, 8:29 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
929 PM EDT Tue Aug 11 2020
NYZ045-056-057-062-PAZ039-040-120230-
Chenango NY-Broome NY-Sullivan NY-Delaware NY-Susquehanna PA-
Northern Wayne PA-
929 PM EDT Tue Aug 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN BROOME...
DELAWARE...SOUTH CENTRAL CHENANGO...NORTHWESTERN SULLIVAN...
NORTHEASTERN SUSQUEHANNA AND NORTHERN WAYNE COUNTIES UNTIL 1030 PM
EDT...
At 929 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bovina Center to Deposit to near Brackney.
Movement was southeast at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Rockland, Binghamton, Vestal, Johnson City, Kirkwood, Conklin,
Jackson, Walton, Delhi and Sanford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4215 7450 4215 7453 4212 7456 4202 7478
4194 7461 4180 7501 4175 7570 4207 7609
4220 7581 4235 7474 4223 7452 4220 7453
4217 7446
TIME...MOT...LOC 0129Z 314DEG 19KT 4228 7477 4208 7545 4197 7585
MJMFlash Flood, Broome
- When
- August 11, 8:55 PM EST to 11:30 PM EST
- Where
- Broome County, 1.44 mi E of Nimmonsburg to 1.51 mi SE of Chenango Bridge
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.149, -75.872
Heavy thunderstorm rainfall produced flash flooding across Nowlan Road.
Flash Flood, Broome
- When
- August 11, 9:15 PM EST to 11:30 PM EST
- Where
- Broome County, 1.04 mi E of Conklin Forks to 1.86 mi NNE of Conklin Forks
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 42.021, -75.850
Flash flooding was occurring along Conklin Forks Road.
Flash Flood, Broome
- When
- August 11, 10:18 PM EST to 11:30 PM EST
- Where
- Broome County, Harpursville to 0.36 mi SW of Harpursville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 42.180, -75.620
Heavy rainfall produced flash flooding of Belden Brook over Route 79.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 11, 20201 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 11 to 13, 2020$57,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Georgia, August 11 to 12, 2020$40,000 · 1 in hail · 13 events
- Damaging Wind and Lightning Strikes in Florida, August 11, 2020$60,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in North Dakota, August 11, 2020$35,000 · 1 in hail · 8 events
- Damaging Winds in Vermont, August 11, 2020$45,000 · 50 kt wind · 2 events
- Flash Flooding and Damaging Winds in Arkansas, August 11 to 14, 2020$20,000 · 61 kt wind · 12 events
- Damaging Winds and Lightning Strike in Florida, August 11, 2020$14,000 · 55 kt wind · 10 events
- Damaging Winds in New York, August 11, 2020$15,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 11 to 12, 2020$1,000 · 68 kt wind · 10 events
- Drought in Utah, August 11 to 31, 20207 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 11, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917690, 917697, 917703.